Medical questions & health advice by board certified doctors
"Can hiccuping too much make my stomach hurt?"
I might have had an allergic reaction, but I hiccuped all day yesterday and now my stomach is so sore like I did ab workouts. Was it the hiccups?
Hiccuping is a condition caused by involuntary, intermittent spasms of the muscle that is responsible for expansion of the lungs during breathing, named the diaphragm, along with other muscles such as the intercostal muscles between the ribs or even the abdominal muscles. Hiccups often occur in self limited bouts lasting no more than 48 hours, however in some people hiccups can be a persistent problem requiring treatment. Little is known about what causes in extended periods of hiccuping, but certain conditions have been recognized as contributing to bouts of hiccups.
See a doctor who can help
Find a Primary care-doctors near you
These are mostly conditions related to overdistention of the stomach, including overeating, consuming carbonated beverages, swallowing large amounts of air (e.g. swallowing air associated with smoking or gum chewing), or even inflation of the stomach after upper endoscopy (a medical test). It is very uncommon, but I suppose not impossible, for bouts of hiccuping to be an allergic reaction to a medication, although some drugs such as stimulants (caffeine, cocaine, amphetamines) can cause muscle irritability and predispose the patient to muscle spasms (and thus hiccups). Like any muscle contraction, hiccuping is a form of muscular work and thus has the potential to lead to delayed onset muscle soreness (the feeling of sore muscles after a workout). It would not be unreasonable to suppose that if you had an extended period of frequent hiccups that this could have made some of your accessory muscle groups associated with respiration (such as the rectus abdominus or "abs") sore about 1-2 days after the hiccup bout. Hiccuping is rarely a problem that has any clinical consequence, however if it is a persistent problem causing the patient discomfort or distress, certain treatments are available. This is a discussion that would best be carried out with your primary care physician at your annual examination. If you think you may have had an allergic reaction to medication, I urge you to set up an appointment with a primary care physician immediately to review all your medications and discuss what symptoms you may have experienced.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.